Tennessee, 2018

Winter Weather in Tennessee, December 9 to 10, 2018

December 9 to 10, 2018 · NWS OHX · 7 events in 7 counties and zones

After a break in precipitation during the afternoon on December 9, a mix of rain and snow developed across the southeastern half of Middle Tennessee from the late evening hours on December 9 into the morning hours on December 10. Areas on the Cumberland Plateau received anywhere from 1/2 to 2 of snow, while locations west of the Plateau only received a light dusting of snow, if any.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

After a break in precipitation during the afternoon on December 9, a mix of rain and snow developed across the southeastern half of Middle Tennessee from the late evening hours on December 9 into the morning hours on December 10. Areas on the Cumberland Plateau received anywhere from 1/2 to 2 of snow, while locations west of the Plateau only received a light dusting of snow, if any.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 9, 10:41 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 9, 10:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1041 PM CST Sun Dec 9 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Light snow is being reported at CSV observation site as of
10/04Z(10 PM CST). A report received earlier this evening
of light snow falling in Overton County. With temperatures
at or just above freezing over the higher elevations of the
Cumberland Plateau Region, will go ahead and update the suite
of forecast products to mention light snow falling presently.
NAM BUFKIT soundings support light snow formation across this
area thru the remainder of the nighttime hours. Remainder of
the forecast continues to be on track. Temp trends are
generally in line with forecasted lows. Still running a little
warmer than expected most of the mid state, but Clarksville is
more in line with forecasted overnight lows presently and believe
that there is at least a chance that other locations across the
mid state region might get as low as of temperatures forecasted
also. Tweaked hrly temp, dewpoint, and wind speed/direction grids
too. Forecast update coming out shortly.

.AVIATION...
00Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Per mainly ceiling fluctuations, several
amendments possible thru 10/24Z, especially 10/18Z. Not expecting
any pcpn to impact CKV thru 10/24Z. MVFR 3kft ceilings are
expected to persist thru 10/09Z before eroding around 10/09Z with
BKN CI persisting thru 10/24Z. Thus not expecting potential icing
problems CKV, but that could continue to be a concern at
BNA/MQY/CSV. At BNA/MQY, patchy drizzle/iso rain thru 10/14Z.
Freezing drizzle with light snow mixing in 10/09Z-10/14Z. Better
chance of light rain mixing in with snow CSV 10/03Z. Prevailing
light snow 0/06Z-10/16Z. Transitioning back to a rain/snow mix
10/16Z. A transition to all light rain 10/18Z. Expect pcpn to end
BNA 10/14Z, MQY 10/16Z, and CSV 10/21Z. Present MVFR to IFR
BNA/MQY persist/fluctuate thresholds thru 10/14Z. LIFR ceilings
CSV thru 10/16Z. Ceilings BNA/MQY to transition to VFR 5kft
ceilings by 10/14Z-10/16Z, transition to BKN AC/CI ceilings thru
10/24Z. LIFR ceilings CSV transition to IFR ceilings CSV
10/16-10/18Z, transition to 1.5kft MVFR ceilings 10/21Z. Sfc winds
will predominately be out of the N 5-10kts thru 10/24Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Dec 9, 10:23 PM CST, 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
1023 PM CST Sun Dec 9 2018

TNZ010-011-031>034-061-063>066-075-077>080-095-101100-
Clay-Pickett-Jackson-Putnam-Overton-Fentress-Marshall-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Giles-
1023 PM CST Sun Dec 9 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee around and east of a Celina to Woodbury to Pulaski
line. This includes the Cumberland Plateau Region.

.DAY ONE...Tonight

Light snow will continue falling through tonight. Formation of
patches of black ice on wet area roadways will be possible
through tonight also. Exercise caution while driving on area
roadways tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow will continue to to fall through the mid morning
hours on Monday. In most locations total snowfall accumulations
from tonight through the mid morning hours on Monday will be
between a few tenths to around one half of an inch. However, for
the higher elevations of the Cumberland Plateau Region, snowfall
accumulations could approach up to one inch. A transition to a
wintry mix is expected during the remainder of the morning hours.
No additional significant accumulations are expected.

As temperatures will continue to be below freezing through at
least the mid morning hours, black ice formations on area
roadways may continue through the mid morning hours on Monday.
Please continue to exercise caution on area roadways through the
mid morning hours on Monday.

.SPOTTER INFORMATION STATEMENT...

Reports of accumulating snowfall relayed to NWS Nashville
Office appreciated.

TNZ005>009-023>030-056>060-062-093-094-101100-
Stewart-Montgomery-Robertson-Sumner-Macon-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Perry-Hickman-
Lewis-Williamson-Maury-Rutherford-Wayne-Lawrence-
1023 PM CST Sun Dec 9 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee west of a Celina to Woodbury to Pulaski line.

.DAY ONE...Tonight

A light wintry mixture of rain and snow changing over to
all light snow late tonight could be possible. Little
or no accumulation is expected.

Black ice formation may be possible on wet area roadways after
midnight tonight. Please exercise caution while traveling on
area roadways tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Light snow may change over to a light wintry mix before
changing over to all rain by the late morning hours on Monday.
Little or no accumulation is expected.

As temperatures will continue to be below freezing through the
mid morning hours, black ice formations on area roadways may
continue through the mid morning hours on Monday. Please
continue to exercise caution while driving on area roadways
through the mid morning hours on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

31

In the hours before

Special weather statement, Dec 9, 9:27 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
927 PM CST Sun Dec 9 2018

TNZ010-011-031>034-061-063>066-075-077>080-095-101100-
Clay-Pickett-Jackson-Putnam-Overton-Fentress-Marshall-Cannon-
De Kalb-White-Cumberland-Bedford-Coffee-Warren-Grundy-Van Buren-
Giles-
Including the cities of Celina, Byrdstown, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Lewisburg, Woodbury,
Smithville, Sparta, Crossville, Shelbyville, Tullahoma,
Manchester, McMinnville, Altamont, Coalmont, Spencer, and Pulaski
927 PM CST Sun Dec 9 2018

...Light Snow Accumulations Possible For Locations Around and
East of A Celina to Woodbury to Pulaski line Tonight...
...This Area Includes the Cumberland Plateau Region...

Additional moisture from this weekend's system along with colder
air will allow for a rain/snow mix as tonight progresses to
transition to all snow across this area by early Monday morning.
Due to below freezing surface temperatures, some light snow
accumulations will be possible for locations around and east of a
Celina to Woodbury to Pulaski line through tonight. This area
includes the Cumberland Plateau Region. In most locations total
snowfall accumulations will be between a few tenths to around one
half of an inch. However, for the higher elevations of the
Cumberland Plateau Region, snowfall accumulations could approach
up to one inch. Black ice formation in at least spots will also be
possible on area roadways through Monday morning also.

Temperatures are expected to warm into the upper 30s across
this area by the afternoon hours, which should begin to
alleviate any hazardous travel conditions.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Fentress

When
December 9, 11:00 PM CST to December 10, 6:00 AM CST
Where
Fentress forecast zone
Reported by
COOP Observer
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

COOP observer and CoCoRaHS reports indicated up to 1 inch of snow fell across Fentress County. The Allardt COOP observer measured 0.9 inches of snow, and the Jamestown COOP observer measured 0.5 inches of snow. CoCoRaHS station Jamestown 3.1 SE measured 0.8 inches of snow, CoCoRaHS station Clarkrange 6.0 NE measured 1.0 inch of snow, and CoCoRaHS station Jamestown 12.9 S measured 1.0 inch of snow.

Winter Weather, Cumberland

When
December 9, 11:00 PM CST to December 10, 6:00 AM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

COOP observer and CoCoRaHS reports indicated up to 2 inches of snow fell across Cumberland County. The Crossville Ag Center COOP observer measured 1.0 inch of snow. CoCoRaHS station Crossville 11.3 ENE measured 2.0 inches of snow, and CoCoRaHS station Crossville 6.9 S measured 2.0 inches of snow. CoCoRaHS station Crossville 4.7 S measured 1.5 inches of snow, CoCoRaHS station Crossville 5.8 SSW measured 1.5 inches of snow, and CoCoRaHS station Fairfield Glade 0.1 NNW measured 1.5 inches of snow.

Winter Weather, Van Buren

When
December 9, 11:00 PM CST to December 10, 3:00 PM CST
Where
Van Buren forecast zone
Reported by
COOP Observer
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

CoCoRaHS, social media, and COOP observer reports indicated up to 1.5 inches of snow fell across Van Buren County. CoCoRaHS station Pikeville 9.5 NW measured 1.5 inches of snow. A Twitter report indicated 1.5 inches of snow fell near Spencer. The Fall Creek Falls COOP observer measured 1.0 inch of snow.

Winter Weather, Warren

When
December 9, 11:00 PM CST to December 10, 3:00 PM CST
Where
Warren forecast zone
Reported by
CoCoRaHS
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

CoCoRaHS reports indicated up to 2.0 inches of snow fell across far southeastern Warren County. CoCoRaHS station McMinnville 8.5 ESE measured 2.0 inches of snow.

Winter Weather, White

When
December 9, 11:00 PM CST to December 10, 6:00 AM CST
Where
White forecast zone
Reported by
Social Media
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Social media reports indicated up to 2.0 inches of snow fell across eastern White County. A Facebook report indicated 1.8 inches of snow fell on Bon Air Mountain.

Winter Weather, Grundy

When
December 9, 11:00 PM CST to December 10, 3:00 PM CST
Where
Grundy forecast zone
Reported by
Broadcast Media
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Media reports and COOP observers indicated up to 2.0 inches of snow fell across Grundy County. TV media reported 2 inches of snow fell at the Super 8 motel in Monteagle. The COOP observer in Monteagle measured 0.8 inches of snow.

Winter Weather, Putnam

When
December 9, 11:00 PM CST to December 10, 6:00 AM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

COOP observer reports indicated up to one half inch of snow fell across eastern Putnam County. The Monterey COOP observer measured 0.5 inches of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798621, 798622, 798623, 798624, 798625, 798626, 798627.